INTOX Home Page

    SEROTONIN SYNDROME

    DEFINITION

    The clinical syndrome resulting from excessive stimulation of central
    and peripheral serotonergic receptors.  It is characterized by changes
    in mental status, and motor and autonomic function.

    TOXIC CAUSES

    The serotonin syndrome is most commonly the result of a drug
    interaction where two or more agents which enhance serotonergic
    neurotransmission by different mechanisms are administered in
    combination or taken in overdose.  It may rarely occur following
    overdose of a single agent.

    Secondary to increased serotonin production
         Tryptophan

    Secondary to increased release of stored serotonin
         Amphetamines (including "ecstasy")
         Bromocriptine
         Cocaine
         L-dopa

    Secondary to impaired reputake of serotonin into presynaptic nerve
         Dextromethorphan 
         Nefazadone 
         Pethidine (meperidine)
         Selective serotonin reuptake inhibitors (SSRIs)
              Citalopram
              Fluoxetine
              Fluvoxamine
              Paroxetine
              Sertraline
         Selective serotonin and norepinephrine reuptake inhibitors
              Venlafaxine
         Tricyclic antidepressants

    Secondary to inhibition of serotonin metabolism
         Monoamine oxidase (MAO) inhibitors
              Moclobemide
              Non-selective MAO inhibitors

    Secondary to post-synaptic serotonin receptor stimulation
         Lysergic acid diethylamide (LSD)

    Secondary to enhanced post-synaptic response to serotonin stimulation
         Lithium

    NON-TOXIC CAUSES

    None

    CLINICAL FEATURES

    Onset of clinical features may be from hours to days after exposure to
    the causative agent(s).  The classic triad of clinical features
    includes mental status, motor and autonomic changes.  The combination
    of features observed is extremely variable between individual cases.

    Mental status changes reported include anxiety, agitation, confusion,
    restlessness, hypomania, hallucinations and coma.

    Motor changes include tremor, myoclonus, hypertonia, hyperreflexia and
    incoordination.  Increased muscle tone is often most prominent in the
    lower limbs.

    Autonomic and other clinical features include fever, sweating, nausea,
    vomiting, diarrhoea and hypertension.

    Life-threatening acute complications include coma, seizures,
    rhabdomyolysis and disseminated intravascular coagulation (DIC).

    DIFFERENTIAL DIAGNOSIS

    Neuroleptic malignant syndrome

         This is the most important differential diagnosis and is the more
    likely diagnosis where a neuroleptic agent has been started or
    increased in dose prior to the onset of signs and symptoms.

    Anticholinergic syndrome
    Carbamazepine toxicity
    Central nervous system infections
    Ethanol withdrawal
    Heat stroke
    Hypnotic/sedative withdrawal
    Lithium toxicity
    Opioid withdrawal
    Sympathomimetic overdose

    RELEVANT INVESTIGATIONS

    There are no specific investigations to confirm the diagnosis of
    serotonin syndrome.  In particular, measurement of serum
    concentrations of implicated agents is unhelpful.

    Investigations may be important in excluding alternative diagnoses and
    in the diagnosis and management of complications such as disseminated
    intravascular coagulation and rhabdomyolysis.

    TREATMENT

    The principles of treatment consist of discontinuation of implicated
    agent(s) and provision of symptomatic and supportive care until the
    clinical features of the syndrome resolve. Specific pharmacological
    therapy based on theoretical or empirical grounds has been advocated
    and used in moderate-to-severe cases but is of unproven efficacy.

    Important components of supportive care may include administration of
    intravenous fluids, control of delirium with titrated doses of
    benzodiazepines, control of the airway, and cooling measures for
    hyperthermia.  In severe cases with marked muscle rigidity and
    hyperthermia, intubation and ventilation and paralysis with
    neuromuscular blockers provides control of the airway, ensures
    oxygenation, controls muscle rigidity and hyperthermia and prevents
    continued rhabdomyolysis.

    Specific pharmacological agents that have been advocated include:

     Cyproheptadine: 4 to 8 mg orally followed by 4 mg every 8 hours for
    24 hours.

     Chlorpromazine: 12.5 mg IM or IV and repeat as needed to a maximum
    of 1 mg/kg.

    CLINICAL COURSE AND MONITORING

    The clinical syndrome is of variable severity and duration.  Most
    usually it is mild and self-limiting once the precipitating agents are
    withdrawn: most signs and symptoms usually abate within 24 hours
    although the delirium may persist a little longer.  Even in more
    severe cases, the clinical features of excess serotonergic activity
    resolve within 24 to 48 hours although complications such as
    hyperthermia, rhabdomyolysis, and DIC may prolong the clinical course. 
    These complications are potentially lethal.

    Early diagnosis and treatment of severe cases before the development
    of complications results in a more benign clinical course and an
    improved outcome.

    Very mild cases may be discharged once the causative agents are
    withdrawn.  All other patients should be admitted and carefully
    monitored until the syndrome resolves.  The level of monitoring
    depends on the clinical severity.

    LONG TERM COMPLICATIONS

    None specific

    AUTHOR(S)/REVIEWERS

    Author:        Lindsay Murray, Senior Lecturer in Emergency Medicine,
                   Queen Elizabeth II Medical Centre, Nedlands, WA 6009,
                   Australia (March 1999).

    Reviewers:     Birmingham 3/99: T. Meredith, L. Murray, A. Nantel,
                   J. Szajewski.